Wisconsin, 2002

Tornadoes and Hail in Wisconsin, September 2, 2002

September 2, 2002 · NWS GRB · 9 events in 6 counties and zones

Thunderstorms developed along a strong cold front that moved through Wisconsin during the evening. Some of the storms produced hail to golf ball size and winds as high as 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.3 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a strong cold front that moved through Wisconsin during the evening. Some of the storms produced hail to golf ball size and winds as high as 60 mph. The high winds downed trees and power line, knocking out power to about 3,100 customers, mainly around Wausau (Marathon co.).Two tornadoes developed from the storms. The first tornado briefly touched down about 5 miles west of Athens (Marathon co.) and caused minimal damage. The second tornado passed north of Wausau and stayed on the ground for about 5 miles, destroying two barns, a garage and a shed. It also snapped hundreds of trees, heavily damaged 6 homes and caused minor damage to 25 others. At least two vehicles traveling on Highway 51 were blown off the road. A trailer being towed by one of the vehicles was blown over and a large road sign hit the vehicle. The driver was injured and was transported to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 2, 2:30 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 2, 2:30 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON SEP 2 2002

SVR TSTM WATCH ISSUED FOR WESTERN TIER COUNTIES TIL 8PM.  COLD FRONT NOW
INTO WESTERN WI. LINE OF STORMS BEGINNING TO DEVELOP AHEAD OF THE FRONT
IN VERY UNSTABLE AIR. IN AN AREA WHERE CURRENT ANALYSES SHOWS AXIS OF
NEG 11 LIS. POTENT NEG TILTED TROF NOW LIFTING THROUGH MN. LOW CLOUDS
HAVE BEEN ABUNDANT...ESPECIALLY OVER NORTH CENTRAL. TEMPERATURES HAVE
BEEN HELD BACK. SOME BREAKS IN THE CLOUDS STARTING TO WORK WAY INTO
NORTH CENTRAL. CURRENT WARNINGS HITTING LARGE HAIL OVER NORTHEAST MN...
WESTERN WI.

MAIN CONCERN WITH STORMS WILL BE DAMAGING WINDS AS LINE DEVELOPS WITH
SIG MID LEVEL WINDS.  BUFFY SOUNDINGS SHOWING UNIDIRECTIONAL WIND
PROFILE...THOUGH SOME SPEED SHEER PRESENT TO PROVIDE THREAT FOR ROTATING
STORMS...ESPECIALLY ON THE SOUTHERN END OF LINE. LINE SHOULD BE OUT OF
OUR AREA BY MID EVENING AS FRONT EXITS THE AREA.  HIGH PRESSURE BUILDING
IN FOR THE REMAINDER OF THE WEEK.  BREEZY CONDITIONS EXPECTED WITH
TIGHTER GRADIENT BEHIND DEPARTING LOW ON TUE.

NO CHANGES MADE TO LATER PERIODS...WITH LARGE RIDGE REMAINING IN PLACE
OVER CENTRAL US.

.GRB...NONE.

TE
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 2, 11:00 AM CST, 6 hours 4 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL AND
NORTH-CENTRAL WISCONSIN.

THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON. THE
THREAT WILL LINGER INTO THE EARLY EVENING...ESPECIALLY OVER EAST-CENTRAL
WISCONSIN.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA
THIS AFTERNOON. THE MAIN THREAT WILL BE WIDESPREAD DAMAGING WINDS...
THOUGH LARGE HAIL IS ALSO POSSIBLE. CONDITIONS ARE ALSO SOMEWHAT
FAVORABLE FOR THE DEVELOPMENT OF TORNADOES.

THE RISK OF SEVERE WEATHER WILL BEGIN IN NORTH-CENTRAL WISCONSIN BY MID
AFTERNOON...AND THEN SPREAD SOUTHEAST ACROSS THE AREA DURING THE LATER
AFTERNOON...REACHING THE LAKESHORE IN EAST-CENTRAL WISCONSIN BETWEEN
4:00 PM AND 5:00 PM. THE STORMS ARE EXPECTED TO EXIT NORTHEAST WISCONSIN
BY 9:00 PM THIS EVENING.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE STATE DURING THE
AFTERNOON AND EVENING HOURS. A LINE OF STORMS IS EXPECTED TO FORM JUST
AHEAD OF THE FRONT OVER MINNESOTA AND WESTERN WISCONSIN. THIS LINE IS
EXPECTED TO INTENSIFY AS IT PUSHES EAST INTO INCREASINGLY UNSTABLE AIR
OVER WESTERN WISCONSIN.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2:00 PM.

TE
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Marathon

When
September 2, 5:04 PM CST to 5:06 PM CST
Where
Marathon County, 5 mi W of Athens
Rating
F0
Path length
0.2 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.033, -90.183

Hail, Marathon

When
September 2, 5:25 PM CST
Where
Marathon County, 4 mi S of Colby
Measured
1 in hail
Reported by
UNKNOWN
Coordinates
44.867, -90.300

Tornado, Marathon

When
September 2, 5:35 PM CST to 5:43 PM CST
Where
Marathon County, 6 mi NW of Wausau
Rating
F1
Path length
5 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$1.3 million
Reported by
TRAINED SPOTTER
Coordinates
45.033, -89.717

Thunderstorm Wind, Marathon

When
September 2, 6:03 PM CST
Where
Marathon County, Wausau
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.967, -89.633

Hail, Portage

When
September 2, 6:09 PM CST
Where
Portage County, 2 mi W of Junction City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.583, -89.783

Thunderstorm Wind, Shawano

When
September 2, 6:10 PM CST
Where
Shawano County, Aniwa
Measured
52 kt (60 mph)
Reported by
NWS STORM SURVEY
Coordinates
45.000, -89.217

Hail, Waushara

When
September 2, 7:40 PM CST
Where
Waushara County, 10 mi E of Redgranite
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
44.033, -88.900

Hail, Winnebago

When
September 2, 7:45 PM CST
Where
Winnebago County, Eureka
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.000, -88.850

Thunderstorm Wind, Calumet

When
September 2, 8:00 PM CST
Where
Calumet County, Chilton
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.033, -88.167

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320316, 5320318, 5320317, 5320323, 5320322, 5320319, 5320320, 5320321, 5320324.